Can I stop taking levodopa?It is not wise to discontinue if the doctor has prescribed levodopa for the treatment of Parkinson’s disease. Research has shown that if a patient abruptly stops taking levodopa he might become a prey to serious complications. A fatal condition called neuroleptic malignant syndrome occurs to patients who just stop taking levodopa suddenly.
It is necessary to let the doctor know about the discomforts so experienced when the patient is under levodopa therapy.Why is levodopa prescribed in Parkinson’s disease?Levodopa is prescribed to treat the symptoms of Parkinson’s disease. Symptoms like tremors, slowness of movement and muscular stiffness occur due to the lack of dopamine level in the brain. Levodopa works to treat thse symptoms by converting itself to dopamine in the brain. A dose of levodopa is often accompanied by a dose of Carbidopa. This particular combination prevents the levodopa from breaking down before reaching the brain. In this way the dose of levodopa is kept low so that the patient does not have to suffer a lot of medicinal side-effects.
How should levodopa be taken?It is important to take the combination of the drugs as prescribed by the doctor.· Usually the levodopa along with carbidopa may be taken orally as a tablet or a capsule.· There are many varieties of the levodopa drug.
It may come in the form of an oral disintegrating tablet or a long acting, called the extended release tablet or capulse.· Generally, the oral disintegrating tablet has to be taken three to four times a day.· The extended release forms are taken comparatively for lesser number of times in a day because they act for a longer duration of time.· The levodopa drug is taken in combination with the carbidopa at the same time of the day.· The dosage of the drugs should be taken the way it is prescribed.
It should not be taken less or more than the prescription.· Sometimes, the medicinal drug may be injected to the stomach in form of a liquid through a surgical tube.What should the patient do in case he forgets to take a dose of levodopa?In case the patient takes the oral form of the drugs, he may take it as soon as he remembers it. Nevertheless, if the patient remembers of the missed dose almost closer to the tome of the next dose, he should skip the missed dose altogether.
This will prevent the patient from overdosing. Taking a double dose to compensate for the missed dose should be strictly avoided.What to do in case the patient overdoses on levodopa?Overdosing on levodopa can bring serious complications in a patient. In case the patient has an overdose of levodopa it should be immediately informed to the doctor. The patient may suffer from excessive hallucinations and delusions in case of overdosing from levodopa. Sometimes, overdose can be a form of medical emergency where immediate medical attention should be required. No matter what, if the patient feels uneasy, it should be brought to the notice of the doctor for proper management of the same.
Is dyskinesia a form of side effect of the levodopa drug?Continuous and long duration of the intake of levodopa can cause side effects like involuntary movements which are seen mostly in tic disorder or ballism. Such involuntary movements are called dyskinesia. It is a common side effect of levodopa. The doctor should be informed in when faced with situations like this. He can help in the effective management of such symptoms by changing the dosage of the drug, or combining it with other medicinal treatments.
ConclusionThe patient should never stop taking levodopa in Parkinson’s disease abruptly. In case of side effects faced, it should be informed to the doctor, so that he may modify the dosage for reduced negative effects. Suddenly stopping the medication without proper expertise may result in death.